Texas, 2011

Damaging Wind in Texas, August 16, 2011

August 16, 2011 · NWS LCH · 1 event in 1 county or zone

A rare cold front in southeast Texas helped produce some thunderstorms, one of which produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A rare cold front in southeast Texas helped produce some thunderstorms, one of which produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 16, 5:36 PM CST, 49 minutes earlier.

Area forecast discussion, Aug 16, 5:36 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
636 PM CDT TUE AUG 16 2011

.AVIATION...
A FEW ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTN
NEAR THE LAKES REGION AS WELL AS W CNTL LA. THIS ACTIVITY SHOULD
DISSIPATE AROUND SUNSET AND IS NOT EXPECTED TO AFFECT ANY OF THE
TAF SITES. VFR CONDITIONS AND LIGHT WINDS ARE EXPECTED TO PREVAIL
THROUGH THE NEXT 24 HOURS.  24

&&

.PREV DISCUSSION... /ISSUED 333 PM CDT TUE AUG 16 2011/

DISCUSSION...
WITH A RELATIVELY DRY AIR MASS IN PLACE...TEMPERATURES HAVE WARMED
UP TODAY INTO THE LOWER 100S ACROSS MOST OF CENTRAL LOUISIANA AND
UPPER SOUTHEAST TEXAS...WITH UPPER 90S ALONG THE I-10
CORRIDOR...TO MID 90S RIGHT ALONG THE COAST. FORTUNATELY...MIXING
HAS BROUGHT SOME LOWER DEW POINTS TO THE SURFACE WITH READINGS IN
THE LOW TO MID 60S NORTH AND AROUND 70 SOUTH...AND HAS KEPT
APPARENT TEMPERATURES BELOW ADVISORY CRITERIA. ALSO...SOME DECENT
CU BUILD-UPS ARE NOTED OVER PLACES THAT HAVE EXCEEDED 100F DEGREES
AND RIGHT ALONG THE COAST OF SOUTH CENTRAL LOUISIANA.
HOWEVER...THE VERY DRY AIR IN THE MID LEVELS HAVE SUPPRESSED THE
CU ENOUGH THAT NO SHOWERS ARE NOTED ON THE RADAR. THERE MAY BE A
STRAY SHOWER...MAINLY AROUND THE VERMILION BAY...BEFORE THE END OF
MAX HEATING...BUT ANY ACTIVITY WOULD BE TOO ISOLATED AND SHORT
LIVED TO MENTION IN GRIDS.

THE MAIN INFLUENCE OF THE WEATHER OVER THE NEXT SEVERAL DAYS WILL
BE THE UPPER LEVEL RIDGE CENTERED OVER TEXAS. THIS FEATURE WILL
MEANDER A LITTLE TO THE WEST OVER THE NEXT FEW DAYS. THIS WILL
ALLOW FOR SOME COOLING ALOFT WITH LESS OF A CAP...AND A MORE MOIST
AIR MASS TO ENTER THE REGION. THEREFORE...WILL INTRODUCE SOME
ISOLATED POPS ALONG THE ATCHAFALAYA BASIN ON WEDNESDAY...THEN OVER
THE ENTIRE FORECAST AREA ON THURSDAY. THESE SLIGHT CHANCE POPS
WILL CONTINUE INTO THE WEEKEND. THE BEST CHANCE FOR CONVECTION
WILL BE DURING THE AFTERNOON HOURS WITH MAX HEATING.

CONDITIONS WILL REMAIN ON THE HOT SIDE WITH AIR TEMPERATURES IN
THE MID TO UPPER 90S SOUTH AND AROUND 100F NORTH FOR THE NEXT
COUPLE OF DAYS...WITH AIR TEMPERATURES MAY BE A DEGREE OR TWO
LOWER OVER THE WEEKEND. SHOULD STILL BE ENOUGH MIXING DURING THE
AFTERNOON HOURS TO KEEP WIDESPREAD APPARENT TEMPERATURES AROUND
105F AND BELOW ADVISORY CRITERIA.

RUA

MARINE...
A PERSISTENT PATTERN WITH WEAK BROAD HIGH PRESSURE ACROSS THE
NORTHERN GULF OF MEXICO WILL CONTINUE FOR THE REMAINDER OF THE
WEEK. THIS WILL ALLOW FOR MAINLY LIGHT WINDS AND LOW SEAS. THE
HIGHEST WIND SPEEDS WILL BE NOTED NEAR SHORE AND OVER THE COASTAL
LAKES AND BAYS WITH THE AFTERNOON SEA BREEZE.

RUA

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  77  98  77  97 /  10  10  10  20
KBPT  78  98  78  98 /  10  10  10  20
KAEX  74 102  74 100 /  10  10  10  20
KLFT  76  98  77  96 /  10  20  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&

PUBLIC/MARINE...07
AVIATION...24
Hazardous weather outlook, Aug 16, 2:51 AM CST, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
351 AM CDT TUE AUG 16 2011

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180-201-215-216-259>262-170900-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
351 AM CDT TUE AUG 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...LA...CENTRAL LOUISIANA...SOUTH CENTRAL
LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...
SOUTHEAST TEXAS AND TX.

.DAY ONE...TODAY AND TONIGHT
HEAT INDICES TODAY WILL RANGE FROM 101 TO 107...WITH HIGHER VALUES
IN ISOLATED LOCATIONS. THE MOST DANGEROUS READINGS WILL BE BETWEEN
11 AM AND 6 PM.

PRECAUTIONS SHOULD BE MADE TO DELAY ANY STRENUOUS OUTDOOR
ACTIVITIES TO BEFORE OF AFTER THESE HOURS. ALSO...DRINK PLENTY OF
LIQUIDS...WEAR LIGHT COLORED CLOTHING AND TRY TO STAY INSIDE AIR
CONDITION LOCATIONS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HOT DAYS WILL CONTINUE THROUGH THE WEEK WITH HEAT INDICES WELL
OVER 100 ACROSS MANY LOCATIONS.

MOISTURE WILL BEGIN TO RETURN LATE WEDNEDAY...BUT ONLY A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS IS FORECASTED FOR LATE
WEDNESDAY INTO FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newton

When
August 16, 6:25 PM CST
Where
Newton County, 1.38 mi S of Wiergate
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
31.000, -93.700

Several trees were blown over near Burkeville during a severe thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345046.